0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Dose-Related Reversible Hypotension During Aripiprazole Treatment
Yu-Chen Wang
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:E33-E33. doi:10.1176/appi.neuropsych.12030046
View Author and Article Information

Dept. of Psychiatry Beitou Armed Forces Hospital Taiwan, ROC

Correspondence: Yu-Chen Wang; e-mail: fugema@yahoo.com.tw

Copyright © 2013 American Psychiatric Association

To the Editor: Aripiprazole, a new second-generation antipsychotic, was approved as an effective antipsychotic that could improve negative symptoms and improved cognition for schizophrenia.1 Recently, it has become a common alternative treatment for patients who have inadequate responses to antidepressants. Aripiprazole differs from other antipsychotics because of its partial agonist activity at D2 and 5-HT1A receptors. The available data indicate that aripiprazole is an effective agent, with minimal sedation, metabolic effects, and cardiac toxicity, such as prolongation of the QT interval. Here, we describe the case of a young schizophrenic man who developed dose-related reversible hypotension after the intake of aripiprazole.

A 20-year-old Taiwanese man was admitted for psychiatric inpatient treatment because of schizophrenia. The patient presented the symptoms of incoherent speech, disorganized behavior, and delusions of reference. He denied history of drug abuse or cardiovascular disease. Initial laboratory studies revealed normal ranges, with blood pressure of 120/70 mm Hg and heart rate of 60 bpm. An initial electrocardiogram(ECG) revealed normal sinus rhythm. He was treated with aripiprazole 15 mg per day, but he complained of dizziness and weakness, with blood pressure of 65/33 mmHg after aripiprazole 15 mg. Supportive treatment with oxygen were prescribed immediately; the patient felt better 6 hours later, except for dizziness. After this episode, aripiprazole was tapered down to 5 mg per night in the following days. Indeed, his blood pressure returned to a normal range, and he complained of no further symptoms, such as dizziness or chest discomfort, during the following days and nights.

Aripiprazole became popular because of fewer cardiovascular effects compared with other typical antipsychotics. However, Egger et al. reported a case of dose-dependent incomplete right bundle-branch block after aripiprazole therapy.2 Similarly, hypertension, abated with discontinuation of aripiprazole, was reported in a case report.3 In contrast, our report tends to support the association between aripiprazole and dose-related reversible hypotension. The mechanism may be due to its α-1 adrenergic-receptor antagonism. Hence, caution should be exercised when initiating aripiprazole therapy in patients with known cardiovascular diseases and in patients with conditions that predispose them to hypotension, such as those on antihypertensive medication. This case serves as a reminder to consider the possibility of developing hypotension even in a young man without earlier heart disease. Also, aripiprazole is an alpha-antagonist, but quite a weak one. There is probably an equal possibility that the patient's BP dropped as a result of a paroxysmal arrhythmia that was unrelated to aripiprazole.

McIntyre  RS;  Soczynska  JK;  Woldeyohannes  HO  et al:  Aripiprazole: pharmacology and evidence in bipolar disorder.  Expert Opin Pharmacother 2007; 8:1001–1009
[CrossRef] | [PubMed]
 
Egger  C;  Rauscher  A;  Muehlbacher  M  et al:  A case of dose-dependent aripiprazole-induced conduction disturbance.  J Clin Psychopharmacol 2006; 26:436
[CrossRef] | [PubMed]
 
Borras  L;  Constant  EL;  Eytan  A  et al:  Hypertension and aripiprazole.  Am J Psychiatry 2005; 162:2392–2392
[CrossRef] | [PubMed]
 
References Container
+

References

McIntyre  RS;  Soczynska  JK;  Woldeyohannes  HO  et al:  Aripiprazole: pharmacology and evidence in bipolar disorder.  Expert Opin Pharmacother 2007; 8:1001–1009
[CrossRef] | [PubMed]
 
Egger  C;  Rauscher  A;  Muehlbacher  M  et al:  A case of dose-dependent aripiprazole-induced conduction disturbance.  J Clin Psychopharmacol 2006; 26:436
[CrossRef] | [PubMed]
 
Borras  L;  Constant  EL;  Eytan  A  et al:  Hypertension and aripiprazole.  Am J Psychiatry 2005; 162:2392–2392
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles